Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On the solutions of a family
of quartic Thue equations

Author: Alain Togbé
Journal: Math. Comp. 69 (2000), 839-849
MSC (1991): Primary 11D25, 11D72, 11D85, 11J86, 11R16, 11Y50
Published electronically: May 17, 1999
MathSciNet review: 1648411
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we solve a certain family of diophantine equations associated with a family of cyclic quartic number fields. In fact, we prove that for $n\leq 5\times 10^6$ and $n \geq N=1.191\times 10^{19}$, with $n,\, n+2,\, n^2+4$ square-free, the Thue equation

\begin{displaymath}\Phi _n(x,y)=x^4 - n^2 x^3 y -(n^3+2n^2+4n+2) x^2 y^2 - n^2 x y^3 + y^4 = 1 \end{displaymath}

has no integral solution except the trivial ones: $(1,0),\; (-1,0),\; (0,1),\; (0,-1)$.

References [Enhancements On Off] (What's this?)

  • 1. A. BAKER, G. WÜSTHOLZ, Logarithmic forms and group varities, J. reine angew. Math. 442 (1993), 19-62. MR 94i:11050
  • 2. Y. BILU, G. HANROT, Solving Thue equations of high degree, J. Number Theory 60 (1996), 373-392. MR 97k:11040
  • 3. G. HANROT, Résolution effective d'équations diophantiennes: algorithmes et applications, Thèse, Université Bordeaux 1, 1997.
  • 4. O. LECACHEUX, Familles de corps de degré $4$ et $8$ liées à la courbe modulaire $X_1(16)$, Séminaire de Théorie des Nombres, Paris, 1991-92, 89-105. MR 95i:11060
  • 5. G. LETTL, A. PETH\H{O}, Complete solution of a family of quartic Thue equations, Abh. Math. Sem. Univ. Hamburg 65 (1995), 365-383. MR 96h:11019
  • 6. M. MIGNOTTE, Verification of a conjecture of E. Thomas, J. Number Theory 44 (1993), 172-177. MR 94m:11035
  • 7. M. MIGNOTTE, A. PETH\H{O}, F. LEMMERMEYER, On the family of Thue equations $x^3-$
    , Acta Arithmetica 76 (1996), 245-269. MR 97k:11039
  • 8. M. MIGNOTTE, A. PETH\H{O}, R. ROTH, Complete solutions of a family of parametric quartic Thue and index form equations, Math. Comp. 65, No. 213 (1996), 341-354. MR 96d:11034
  • 9. A. PETH\H{O}, Complete solutions to families of quartic Thue equations, Math. Comp. 57, No. 196 (1991), 777-798. MR 92e:11023
  • 10. E. THOMAS, Complete solutions to a family of cubic diophantine equations, J. Number Theory 34 (1990), 235-250. MR 91b:11027
  • 11. E. THOMAS, Solutions to certain families of Thue equations, J. Number Theory 43 (1993), 319-369. MR 94b:11028
  • 12. A. TOGBÉ, Sur la résolution de familles d'équations diophantiennes, Thèse de doctorat, Université Laval, Québec, Canada, Décembre 1997.
  • 13. L. C. WASHINGTON, A family of cyclic quartic fields arising from modular curves, Math. Comp. 57, No. 196 (1991), 763-775. MR 92a:11120

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 11D25, 11D72, 11D85, 11J86, 11R16, 11Y50

Retrieve articles in all journals with MSC (1991): 11D25, 11D72, 11D85, 11J86, 11R16, 11Y50

Additional Information

Alain Togbé
Affiliation: Département de Mathematiques et de Statistique, Université Laval, Québec, Québec, G1K 7P4 Canada

Keywords: Quartic equations, equations in many variables, representation problems, linear forms in logarithms, Baker's method, quartic extensions, computer solution of Diophantine equations
Received by editor(s): March 3, 1998
Received by editor(s) in revised form: April 28, 1998
Published electronically: May 17, 1999
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society